Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 53, NWS San Angelo, TX

May 4, 2012Shackelford County, Throckmorton County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 4, 2012, 4:37 PM CDT for Shackelford County, Throckmorton County, Texas. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2012, 4:37 PM CDT (21:37 UTC)
Expired
May 4, 2012, 5:15 PM CDT
In force
38 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

Counties Shackelford County, TX, Throckmorton County, TX

The radar

The Dyess AFB radar (KDYX), 38 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 4:48 PM CDTHAIL 0.88Albany, TX
May 4, 5:00 PM CDTTSTM WND DMGAlbany, TXPOWER LINE DOWN IN THE COMMUNITY OF ALBANY. TIME ESTIMATED FROM RADAR.
May 4, 5:05 PM CDTHAIL 1.5Albany, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 3:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2012-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2012-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2222 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

352 
WUUS54 KSJT 042137
SVRSJT
TXC417-447-042215-
/O.NEW.KSJT.SV.W.0053.120504T2137Z-120504T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
437 PM CDT FRI MAY 4 2012

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SHACKELFORD COUNTY IN WEST CENTRAL TEXAS...
  SOUTHWESTERN THROCKMORTON COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 515 PM CDT

* AT 436 PM CDT...A SEVERE THUNDERSTORM WAS 3 MILES NORTHWEST OF
  ALBANY...MOVING EAST AT 20 MPH.

  STORM HAZARDS INCLUDE...
  HALF DOLLAR SIZE HAIL.
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  SOME VEHICLE DENTS...
  MINOR ROOF AND PLASTIC SIGN DAMAGE...
  A FEW EXPOSED WINDOWS COULD CRACK OR BREAK...
  SOME TREE LIMB DAMAGE...WEAKENED TREES TOPPLED...
  UNSECURED LIGHT OBJECTS BLOWN AROUND...
  SCATTERED POWER OUTAGES POSSIBLE...
  POTENTIALLY DEADLY LIGHTNING.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALBANY BY 440 PM CDT...
  US-180 NEAR THE SHACKELFORD-STEPHENS COUNTY LINE BY 515 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3297 9907 3296 9906 3295 9909 3271 9909
      3267 9939 3281 9949 3300 9944
TIME...MOT...LOC 2137Z 253DEG 18KT 3275 9934

$$

JOHNSON
1 follow-up statement
178 
WWUS54 KSJT 042153
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
453 PM CDT FRI MAY 4 2012

TXC447-042203-
/O.CAN.KSJT.SV.W.0053.000000T0000Z-120504T2215Z/
THROCKMORTON TX-
453 PM CDT FRI MAY 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN THROCKMORTON
COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR WEST CENTRAL TEXAS.

LAT...LON 3273 9908 3271 9909 3267 9939 3288 9938
      3296 9935 3296 9909
TIME...MOT...LOC 2153Z 253DEG 18KT 3277 9925

$$

TXC417-042215-
/O.CON.KSJT.SV.W.0053.000000T0000Z-120504T2215Z/
SHACKELFORD TX-
453 PM CDT FRI MAY 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN SHACKELFORD COUNTY...

AT 450 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED NEAR ALBANY...
MOVING EAST AT 20 MPH.

  STORM HAZARDS INCLUDE...
  HALF DOLLAR SIZE HAIL
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  VEHICLE DINGS...
  MINOR DAMAGE TO ROOFS...
  DAMAGE TO TREE LIMBS...
  LIGHT OBJECTS BLOWN AROUND...
  AND DANGEROUS LIGHTNING.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  US-180 NEAR THE SHACKELFORD-STEPHENS COUNTY LINE BY 515 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3273 9908 3271 9909 3267 9939 3288 9938
      3296 9935 3296 9909
TIME...MOT...LOC 2153Z 253DEG 18KT 3277 9925

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:54 PM CDT, 43 minutes earlier.

Area forecast discussion, May 4, 3:54 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
354 PM CDT FRI MAY 4 2012

.SHORT TERM..
LATEST RUC SHOWING INITIATION OF CONVECTIVE ACTIVITY ASSOCIATED WITH
AN UPPER SHORT WAVE JUST WEST OF CROCKETT COUNTRY CONCOMITANT WITH
THE POSITION OF THE DRYLINE...WHERE LATEST RADAR LOOP IS ALSO
SHOWING SOME DEVELOPMENT. RUC ALSO SHOWING A DAMPENING OF THIS
FEATURE OVER THE NEXT SEVERAL HOURS. MORE PROMISING FOR LATER THIS
AFTERNOON INTO EARLY EVENING IS A DEEPENING UPPER SHORTWAVE IN THE
VICINITY  OF A TIGHTENING DRYLINE OVER THE EASTERN BIG COUNTRY SOUTH
INTO THE HEARTLAND... WHERE THE BEST CHANCE OF CONVECTION WOULD
RESIDE. DRYLINE WILL RETREAT THROUGH THE LATE EVENING HOURS WITH
RAINFALL ENDING OVER THE CWA AFTER MIDNIGHT.

LOOKING FOR A WARMER DAY TOMORROW WITH 100 PLUS TEMPS OVER THE BIG
COUNTRY AND THE WESTERN CONCHO VALLEY. UPPER RIDGING OVER THE
FORECAST AREA TOMORROW WILL BE UNDERCUT BY A SHORTWAVE MOVING OVER
THE SOUTHERN CWA BY LATE TOMORROW AFTERNOON...WITH THE BEST CHANCE
OF CONVECTIVE ACTIVITY...PER THE LATEST NAM...OVER OUR SOUTHEASTERN
COUNTIES.

&&

.LONG TERM...
LOW CONFIDENCE FORECAST FOR MUCH OF THE EXTENDED PERIOD. DRYLINE
WILL RETREAT WESTWARD SATURDAY EVENING WITH A FEW STORMS POSSIBLE
DURING THE EVENING HOURS. ONE LAST DAY OF TEMPERATURES IN THE 90S
ON SUNDAY...AS COOLER TEMPERATURES ARE ON THE WAY FOR NEXT WEEK
WITH HIGHS MAINLY IN THE 80S MONDAY THROUGH FRIDAY. CONSIDERABLE
MODEL DIFFERENCES EXIST WITH THE SOUTHWARD PROGRESSION OF THE COLD
FRONT SUNDAY NIGHT INTO MONDAY. THE NAM IS THE FASTEST MODEL AND
BRINGS THE FRONT INTO THE NORTHERN BIG COUNTRY LATE SUNDAY AFTERNOON
WHILE THE GFS IS ABOUT 12 HOURS SLOWER. DECIDED TO SPLIT THE
DIFFERENCE BETWEEN THE TWO BUT LEAN A BIT MORE IN FAVOR WITH THE
NAM AND BRING THE FRONT ACROSS THE AREA DURING THE OVERNIGHT
HOURS. KEPT SLIGHT POPS GOING SUNDAY NIGHT AND AGAIN ON MONDAY
WITH THE PASSAGE OF THE FRONT.

THE FRONT IS EXPECTED TO STALL JUST SOUTH OF THE AREA THROUGH MID
WEEK BEFORE WASHING OUT. MEDIUM RANGE MODELS CONTINUE TO SHOW A
CLOSED UPPER LOW DEVELOPING OVER THE DESERT SOUTHWEST/BAHA REGION
EARLY NEXT WEEK...THEN TRACKING EAST TOWARDS WEST TEXAS BY MID
WEEK. GFS REMAINS VERY WET WITH THIS SCENARIO BUT CONFIDENCE
CONTINUES TO BE LOW CONCERNING PRECIPITATION CHANCES NEXT WEEK.
THE FORECAST WILL CONTINUE TO ADVERTISE SLIGHT PRECIPITATION CHANCES
FOR MUCH OF NEXT WEEK...PENDING HIGHER CONFIDENCE IN THE MODELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 97  72 100  71  93 /  20  20  10  20  10
SAN ANGELO 	100  70 100  70  94 /  20  20  10  20  10
JUNCTION 	 95  71  97  70  93 /  10  20  10  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

15/24
Hazardous weather outlook, May 4, 2:54 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
254 PM CDT FRI MAY 4 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-052000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
254 PM CDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF WEST
CENTRAL TEXAS THIS AFTERNOON AND EVENING. THE MAIN HAZARDS WILL
BE LARGE HAIL AND DAMAGING WINDS. IN ADDITION...ANY THUNDERSTORMS
THAT DEVELOP WILL BE CAPABLE OF PRODUCING DEADLY CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WEST
CENTRAL TEXAS SATURDAY. THE MAIN HAZARDS WILL CONTINUE TO BE
LARGE HAIL AND DAMAGING WINDS. IN ADDITION...ANY THUNDERSTORMS
THAT DEVELOP WILL BE CAPABLE OF PRODUCING DEADLY CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND SATURDAY
EVENING

15

In the hours before

Special weather statement, May 4, 4:27 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
427 PM CDT FRI MAY 4 2012

TXZ114-042200-
SHACKELFORD TX-
427 PM CDT FRI MAY 4 2012

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR
SHACKELFORD COUNTY...

AT 422 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
ALBANY...MOVING EAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  IBEX BY 455 PM CDT
  US-180 NEAR THE SHACKELFORD-STEPHENS COUNTY LINE BY 500 PM CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR WEST CENTRAL TEXAS.

LAT...LON 3289 9908 3268 9909 3263 9944 3276 9948
      3296 9915 3296 9911
TIME...MOT...LOC 2127Z 253DEG 18KT 3274 9931

JOHNSON

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:13 PM CDTSevere Thunderstorm WarningSJTHaskell62 min
May 3, 8:15 PM CDTSevere Thunderstorm WarningSJTHaskell30 min
May 3, 8:36 PM CDTSevere Thunderstorm WarningSJTSterling39 min
May 3, 8:48 PM CDTSevere Thunderstorm WarningSJTHaskell42 min
May 3, 9:32 PM CDTSevere Thunderstorm WarningSJTHaskell28 min
May 3, 10:25 PM CDTSevere Thunderstorm WarningSJTThrockmorton35 min
May 4, 4:12 PM CDTSevere Thunderstorm WarningSJTThrockmorton18 min
May 4, 4:27 PM CDTSpecial Weather StatementSJTShackelford33 min
May 4, 4:54 PM CDTSpecial Weather StatementSJTTaylor66 min
May 4, 5:08 PM CDTSevere Thunderstorm WarningSJTTaylor52 min
May 4, 5:12 PM CDTSevere Thunderstorm WarningSJTShackelford63 min
May 4, 5:57 PM CDTSevere Thunderstorm WarningSJTCallahan, Taylor63 min
May 4, 6:00 PM CDTSpecial Weather StatementSJTRunnels30 min
May 4, 6:06 PM CDTSevere Thunderstorm WarningSJTRunnels39 min
May 4, 6:15 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford45 min
May 4, 6:17 PM CDTSpecial Weather StatementSJTRunnels58 min
May 4, 6:49 PM CDTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman41 min
May 4, 6:57 PM CDTSpecial Weather StatementSJTRunnels48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.